Thunderstorm Wind, Dallas
- When
- July 11, 5:40 AM CST
- Where
- Dallas County, 3 mi ESE of Redfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -94.133
An east to west warm frontal boundary extended from southern Nebraska into extreme southern Iowa. A strong push of warm and unstable air pushed over the top of the boundary.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An east to west warm frontal boundary extended from southern Nebraska into extreme southern Iowa. A strong push of warm and unstable air pushed over the top of the boundary. Lifted indices were in the -8 to -11 C range with Cape values of 3000 to 5000 J/kg during the event. Thunderstorms developed over west central and southwest Iowa during the predawn hours. The area spread east and expanded toward sunrise. The initial shot produced a few wind gusts in the central counties to around 60 MPH. Thunderstorms remained below severe limits for a few hours after that. Another area began to become more intense, aided by the cool pool produced by the first round of convection. This area progressed east and south, producing wind gusts of 60 to 65 MPH with the stronger storms. Damage was restricted to tree and power line damage for the most part. Two barns were destroyed in Davis County south of Bloomfield. One cell produced hail toward the end of the event. Hail up to golf ball size fell in the New Virginia area of Warren County. In the area behind the main thunderstorms, development took place in northwest Iowa. The thunderstorms trained over Wayne County for two to three hours. Seven inches of rain fell west of Corydon in that period and caused flash flooding in the area. Ten inches of rain was flowing over the roads following the rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 2:16 AM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 AM CDT SUN JUL 11 2004 .DISCUSSION... TSTM TRENDS RMN PRIMARY FCST CONCERN THRU MIDWEEK WITH TEMPS DEPENDANT ON THAT AS WELL TO A CERTAIN EXTENT. DENSE FOG ALSO AN IMMEDIATE CONCERN WITH VSBYS APCHG QUARTER MILE IN MANY ERN LOCATIONS SO WL ISSUE A DENSE FOG ADVY THRU 8AM. CURRENT SITUATION HAS JET WELL REMOVED FM FA PSND JUST N OF GRTLKS WITH ASSOCD RGT ENTRANCE RNG AIDED MN MCS. FARTHER S ELONGATED SHRT WV AXIS...WHOSE DELINEATION WAS NOTED NICELY ON WV IMAGERY BEFORE CONVECTION DVLPD...WAS HELPING SUSTAIN OUR PCPN WITH MID LVL QG FORCING AND LOWER STATIC STABILITY FM NE INTO MN ADVANCING EWD. H85/H7 THETA-E ADVCTN SPREADING INTO FA ATTM SO XPC TSTM CLUSTERS IN OAX/FSD AREAS TO CONT MOVG EWD. CONVECTION IN INSTABILITY AXIS RIGHT NOW...SO IT SHOULD DCR IN INTENSITY A BIT AS IT MOVES EWD AWAY FM CAPES AND WHAT SHEAR THERE IS. HAVE GONE WITH CATEGORICAL POPS THIS MRNG THEN DOWN TO CHCS BY AFTN. WL KEEP THE CURRENT FLOOD WATCH GOING IN AREAS WHERE FFG IS QUITE LOW...BUT UNLESS THINGS CHG MY CONFIDENCE IS NOT TOO GREAT. TSTMS SEEM ELEVATED ATTM AND MOVG RIGHT ALG IN MEAN WIND. FLOODING THREAT THAT NOT THAT GREAT UNLESS THEY START SHOWING SIGNS OF BCMG ROOTED LOWER AND MBES MOVE CLOSER TO WHAT CORFIDI VECTORS SUGGEST. THIS APPRS UNLESS CONSIDERING MOVMT AWAY FM H10/H85 THETA-E AXIS...BUT IT LOOKS KIND OF SILLY TO CANCEL WATCH WHILE HVY RAINS MOVE THRU...NO MATTER HOW BRIEF. MDLS SIMILAR WITH SOLUTIONS DMSHG PCPN THIS EVE...POSSIBLY LINGERING IN SERN PTNS WHERE CHC POPS CONT. NEXT PCPN WINDOW LOOKS TO BE MON NGT. SFC BASED CONVECTION FORMS LATE AFTN IN VERY UNSTABLE AMS. EVEN MLCAPES AOA 5000 J/KG BUT LIKELY OVERDONE WITH UPR 70S SFC DWPNTS. STILL IMPRESSIVE EVEN IF YOU TAKE A CHUNK OUT OF THE POSITIVE ENERGY...SPCLLY WITH DEEP SHEAR HIGHER THAN IT HAS BEEN LATELY. ONLY DRAWBACK WL BE POTENTIAL CAP. IF YOU MODIFY ETA SOUNDINGS TO MORE REALISTIC VALUES...ENOUGH CIN MAY BE IN PLACE TO HOLD THINGS BACK. ETA/GFS BOTH DEPICT H85/H7 LYR TEMPS 16-19C ACRS FA. WL LEAVE THINGS IN CHC POP CATEGORY ATTM. NO CHGS BYD 12Z WED. WITH LTL LOW LVL TEMP CHGS TDA AND LINGERING PCPN...SEE NO REASON TO CHG GOING FCST WHICH IS CLOSER TO PERSISTENCE AND COOLER ETA MOS. MON MAY FINALLY BE OUR WRM UP DAY WITH LTL PCPN AND WNDS GOING SLY...BUT STILL PLAYED IT CONSERVATIVELY STAYING WITH COOLER ETA MOS. HAVE HAD WRM BIAS RECENTLY. JUST UNDER COMPROMISE SEEMS FINE MON NGT WHICH REFLECTS POSSIBLE MCS MAINLY AFFECTING NERN PTNS. LTL CHG TO TUE TEMPS EITHER WHICH ARE BLO GFS MOS. THEY LOOK TOO WRM THRU PD AND IS LIKELY THE CASE AGN TUE AS WELL. && .DMX WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADVY ALG AND E OF KMCW-KTNU-KOXV-CENTERVILLE LN. FLOOD WATCH SWRN QUARTER OF FA TIL NOON. && SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 546 AM CDT SUN JUL 11 2004 IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-081>084- 092>095-121100- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT- KOSSUTH-LUCAS-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAYLOR-UNION-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT- 546 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN IOWA...ALONG AND WEST OF A FOREST CITY...TO AMES...DES MOINES...AND CORYDON LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST MONDAY NIGHT AND EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY. IAZ007-017-026>028-037>039-049-050-061-062-074-075-085-086-096-097- 121100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-DAVIS-FRANKLIN-GRUNDY- HARDIN-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO- WORTH- 546 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... ALONG AND EAST OF A NORTHWOOD...TO NEWTON...TO CENTERVILLE LINE. .DAY ONE...TODAY AND TONIGHT FOG CAN BE EXPECTED EARLY THIS MORNING. IT WILL BE DENSE IN AREAS WITH VISIBILITIES DOWN TO A QUARTER MILE OR LESS. CONDITIONS ARE FORECAST TO IMPROVE AROUND 800 AM AFTER THE SUN RISES AND SCATTERED THUNDERSTORMS APPROACH FROM THE WEST. THESE SCATTERED STORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST MONDAY NIGHT AND EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY. SMALL
The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 11:38 UTC.
9 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411467, 5411468, 5411469, 5411470, 5411471, 5411472, 5411473, 5411474, 5411475, 5411476, 5411477, 5411478.